Alert archive / South Carolina / Frost Advisories in 2019

Frost Advisory 5, NWS Columbia, SC

November 2, 20197 counties in South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this frost advisory at Nov 2, 2019, 2:15 PM EDT for 7 counties in South Carolina; Lincoln County, Georgia. It took effect at Nov 3, 2019, 5:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2019, 2:15 PM EDT (18:15 UTC)
In effect from
Nov 3, 2019, 5:00 AM EST
Expired
Nov 3, 2019, 8:00 AM EST
In force
3 hr
Issued by
NWS Columbia, SC

Counties Lincoln County, GA, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Lancaster County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS72 KCAE 021815
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
215 PM EDT Sat Nov 2 2019


GAZ040-SCZ016-018-020-021-025-026-115-116-030215-
/O.NEW.KCAE.FR.Y.0005.191103T1000Z-191103T1300Z/
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Edgefield-
Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, 
Saluda, Ridge Spring, Indian Land, Lancaster, Elgin, 
and Lancaster Mill
215 PM EDT Sat Nov 2 2019

...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM EST SUNDAY...

The National Weather Service in Columbia has issued a Frost
Advisory, which is in effect from 5 AM to 8 AM EST Sunday.

* TEMPERATURES...Temperatures as low as the mid 30s will result in
  frost formation mainly in sheltered locations.

* TIMING...Early morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
awp
2 follow-up statements
793 
WWUS72 KCAE 030017
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
817 PM EDT Sat Nov 2 2019

GAZ040-SCZ016-018-020-021-025-026-115-116-031300-
/O.CON.KCAE.FR.Y.0005.191103T1000Z-191103T1300Z/
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Edgefield-
Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, 
Saluda, Ridge Spring, Indian Land, Lancaster, Elgin, 
and Lancaster Mill
817 PM EDT Sat Nov 2 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM EST
SUNDAY...

* TEMPERATURES...Temperatures as low as the mid 30s will result in
  frost formation mainly in sheltered locations.

* TIMING...Early morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
912 
WWUS72 KCAE 030544
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
144 AM EDT Sun Nov 3 2019


GAZ040-SCZ016-018-020-021-025-026-115-116-031300-
/O.CON.KCAE.FR.Y.0005.191103T1000Z-191103T1300Z/
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Edgefield-
Saluda-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, 
Saluda, Ridge Spring, Indian Land, Lancaster, Elgin, 
and Lancaster Mill
144 AM EDT Sun Nov 3 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM EST THIS
MORNING...

* TEMPERATURES...Temperatures as low as the mid 30s will result in
  frost formation mainly in sheltered locations.

* TIMING...Early morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Nov 2, 2:15 PM EDT, 0 minutes earlier.

Area forecast discussion, Nov 2, 2:15 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
215 PM EDT Sat Nov 2 2019

.SYNOPSIS...
Cool, dry weather will occur in the wake of the front with
temperatures below normal through Monday. As high pressure
moves offshore, moisture and rain chances will return to the
forecast by the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperatures a little warmer than yesterday with slight air mass
modification. Upper level trough from the Great Lakes south
through the Mississippi Valley moving to the east. This trough
will drive a cold front through the area this evening. The front
is currently in eastern Tennessee and will move through central
SC and east central Ga before Midnight. Winds may briefly gust
to around 15 mph as the front moves through although some mixing
is expected overnight with cold advection. Winds likely a little
higher on the area lakes due to warm water around 70 degrees, but
expect below lake wind advisory. So a few gusts to 20 mph on the
lakes. Strong pressure ridge building in behind the front with
an even drier air mass.

The boundary layer mixing should limit frost development in
most places. Mos temperatures a little warmer than last night.
The highest probability of frost appears to be the north
Midlands near NC and the Piedmont SC. So will issue frost
advisory for those areas...short period mainly around daybreak.
Otherwise temperatures in the mid to upper 30s...maybe a few
areas in the low 40s and winds north 5 to 10 mph and lighter in
sheltered locations.

With high pressure ridging into the forecast area it will be a
dry day with temperatures below normal. Highs will be in the mid
to low 60s with mostly clear skies. Winds will be a bit lighter
than the previous day.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A cold and dry airmass remains over the region on Sunday with
surface high pressure bringing light northeasterly winds. Highs will
only be in the upper 50s to low 60s. The combination of light winds,
clear skies, and dry air Sunday night will allow for ideal
radiational cooling conditions. With temperatures forecast in the
mid to upper 30s across a large portion of the forecast area, frost
will again be an issue, especially for northern and western portions
of the forecast area. The airmass begins to moderate some on Monday
with the low-level flow shifting more easterly, bringing increasing
moisture. However, the area will remain cool and dry, with daytime
highs only rising into the 60s, and Monday night lows in the 40s.
Increasing clouds can be expected though.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper troughiness will remain over the central and eastern U.S.
through the week, and a series of mostly dry fronts will move
through the region. With each model run it appears as if the dry
weather will now continue through the majority of the week. Models
are coming into better agreement that the next chance of rain will
be Thursday night into Friday, with a quarter inch or more possible.
Temperatures will moderate through this period, rising into the low
70s mid-week, but will cool off again with the stronger front on
Friday. Cool and dry conditions are expected on Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions likely through the 24-hour TAF period.

Pressure gradient weak through the afternoon but a cold front
will move through the area this evening likely before 06z.
northwest to north winds may increase briefly with a few gusts
to 15 knots but 5 to 10 knots expected overnight then
diminishing. Sky mainly clear but a few strato-cu with the
frontal passage possible. Strong mixing so fog not forecast
during the early morning. Winds may pick up briefly again after
sunrise but air mass very dry.

EXTENDED AVIATION OUTLOOK...No widespread significant aviation
issues expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Frost Advisory from 5 AM to 8 AM EST Sunday for GAZ040.
SC...Frost Advisory from 5 AM to 8 AM EST Sunday for SCZ016-018-020-
     021-025-026-115-116.

&&
Hazardous weather outlook, Nov 2, 2:15 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
215 PM EDT Sat Nov 2 2019

GAZ063>065-077-SCZ022-027>031-035>038-041-031815-
McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
215 PM EDT Sat Nov 2 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ040-SCZ016-018-020-021-025-026-115-116-031815-
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
215 PM EDT Sat Nov 2 2019

...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM EST SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 2, 1:39 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT SAT NOV 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     4 ENE LANCASTER         34.75N 80.72W
10/31/2019                   LANCASTER          SC   TRAINED SPOTTER

            SOCIAL MEDIA SPOTTER REPORT WITH PICTURES.
            TREES DOWN WITH DAMAGE TO TWO VEHICLES.

&&

AWP

Nearby

Frost Advisories in South Carolina, 2019Frost Advisories in Georgia, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.